Kansas, 2005

Flash Flooding and Hail in Kansas, June 3, 2005

June 3, 2005 · NWS TOP · 10 events in 6 counties and zones

6 flash flood, 3 hail, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$900,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 3, 1:50 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 3, 1:50 AM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
250 AM CDT FRI JUN 3 2005

.DISCUSSION...

CONCERNS REMAIN THUNDERSTORM CHANCES FOR TODAY AND
SATURDAY...WITH HEAVY RAIN AND STRONG STORMS POSSIBLE.

THUNDERSTORMS JUST BEGINNING TO MOVE INTO FAR NW CWA AHEAD OF
MCS/SQUALL LINE ACROSS CTRL NEBRASKA AND NORTHWEST KANSAS. STRONGER
INSTABILITY IS SOUTH AND WEST...AND IT APPEARS ATTM THAT STORMS ARE
BEGINNING TO MOVE SE AND INTENSIFY ALONG NW TO SE INSTABILITY
GRADIENT. ETA 12 ADVERTISED A NORTH/SOUTH SPLIT...AND LOOKS LIKE
THIS MAY STILL HAPPEN AS FORWARD PROPAGATING CORFIDI VECTORS
INDICATE EASTWARD MOVEMENT OF THE NORTHERN PART OF THE LINE...AND
SOUTHERN SIDE SLIDES SOUTHEAST INTO THE CWA. EXPECT LEADING EDGE TO
BE NEAR THE SHAWNEE COUNTY LINE AROUND 5-6 AM...AND SPREAD TO THE MO
STATE LINE BY ABOUT 10AM. INITIAL FORWARD MOTION OF THE LINE IS NEAR
40 MPH. NOT GETTING MANY SEVERE REPORTS OUT OF THE LINE YET...BUT
WILL MONITOR FOR WIND THREAT AND POTENTIAL FOR LARGE HAIL. HEAVY
RAINFALL WILL ALSO BE A THREAT.

LATER TODAY...UPPER WAVE IN SW US EJECTS TOWARDS THE STATE...AND
SHOULD KEEP THUNDERSTORMS GOING FOR MUCH OF THE AFTERNOON AND
EVENING AS LIFT SPREADS OVER THE AREA. 0-6KM SHEAR STILL 25-30 KTS
DESPITE BACKING OF UPPER LEVEL WINDS...AND CAPES STILL 1-2K J/KG.
ATMOSPHERE MAY BE A BIT WORKED OVER FROM THIS MORNINGS MCS...BUT
WILL DEPEND ON WHERE AND WHEN STORMS MOVE THROUGH THE AREA. ENOUGH
FOR CATEGORICAL POPS THIS MORNING MOST OF THE AREA...WITH LIKELY FAR
SOUTHEAST. WILL THEN KEEP 40-50 POPS FOR AFTERNOON AS SCATTERED
STORMS CONTINUE. HEAVY RAINFALL COULD ALSO BE A PROBLEM TODAY AS FFG
VALUES HAVE DECREASED IN SOME AREAS DUE TO RECENT RAINFALL. WILL
NEED TO WATCH THIS CAREFULLY.

NEXT S/W PROGGED OVER CO EARLY SATURDAY TO MOVE INTO KANSAS BY LATE
AFTERNOON. HAVE SOME CONCERNS ABOUT THIS ONE...AS MOIST SOUTHERLY
FLOW CONTINUES AHEAD OF THE WAVE...AND EVEN BREAKS OUT A BIT OF
SUNSHINE IN THE AFTERNOON WHICH WOULD FURTHER DESTABILIZE THE
ATMOSPHERE. WAVE AND FRONT THEN MOVE INTO THE CWA NEAR PEAK HEATING
INTO CAPES 1-3K J/KG AND 0-6KM SHEAR 35-45 KTS. IF TIMING PLAYS OUT
THIS WAY...WOULD EXPECT SEVERE STORMS THIS DAY. DID STRETCH SCT POPS
INTO THE AFTERNOON HOURS.

CURRENT EARLY SUNDAY POPS ARE 20...AND MAY NEED TO BE ADJUSTED
DEPENDING ON SPEED OF DEPARTING WAVE. BUT HAVE LEFT FOR NOW.
BOUNDARY THEN SHIFTS SOUTH OF THE AREA AS WESTERLY FLOW MOVES IN
ALOFT AND HIGH PRESSURE MOVES INTO EAST CENTRAL KANSAS. FOR
MONDAY...MOIST SOUTHERLY FLOW QUICKLY RETURNS TO THE AREA AS WESTERN
TROF MOVES ONSHORE. NO CHANGES TO EXTENDED.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

67
Hazardous weather outlook, Jun 3, 3:16 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
416 AM CDT FRI JUN 3 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-040915-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
416 AM CDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA TODAY.
THE MAIN HAZARD FROM THESE STORMS WILL BE HEAVY RAINFALL...UP TO AN
INCH PER HOUR IN SOME LOCATIONS. STRONG WIND GUSTS AND HAIL WILL ALSO
BE POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS EVENING AND OVERNIGHT...A
FEW OF WHICH MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SATURDAY...SOME OF
WHICH MAY BE SEVERE.

THUNDERSTORMS ARE THEN POSSIBLE EACH DAY SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 101 km away, was scanning. The volume nearest the first event began at 09:25 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 hail, 1 heavy rain. Local standard time, as filed.

Hail, Marshall

When
June 3, 3:25 AM CST
Where
Marshall County, Marysville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -96.650

Hail, Riley

When
June 3, 4:01 AM CST
Where
Riley County, Riley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -96.833

Hail, Riley

When
June 3, 4:35 AM CST
Where
Riley County, 3 mi SW of Manhattan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -96.617

Flash Flood, Lyon

When
June 3, 6:00 AM CST to 9:00 AM CST
Where
Lyon County, 1 mi N of Bushong
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -96.250

Fast flowing water washed out bridge and closed U.S. Highway 56.

Heavy Rain, Osage

When
June 3, 6:00 AM CST to 6:00 PM CST
Where
Osage County, Osage City
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Two to seven inches of rain caused lowland and small stream flooding.

Flash Flood, Geary

When
June 3, 6:28 AM CST to 9:28 AM CST
Where
Geary County, 5 mi SE of Junction City
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
38.983, -96.767

8 to 10 inches of fast flowing water across highway 57.

Flash Flood, Dickinson

When
June 3, 6:50 AM CST to 9:50 AM CST
Where
Dickinson County, Hope
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
38.683, -97.067

Six inches of fast flowing water across some streets in Hope.

Flash Flood, Dickinson

When
June 3, 7:29 AM CST to 10:29 AM CST
Where
Dickinson County, 5 mi S of Hope
Deaths
1 direct, 0 indirect
Property damage
$300,000
Reported by
TRAINED SPOTTER
Coordinates
38.617, -97.067

Six inches of fast flowing water over roads 6 miles south of Hope. One fatality occurred when a 37 year old man was swept away by rapidly flowing water after he exited his truck when the right front tire dropped off a low water bridge.

Flash Flood, Dickinson

When
June 3, 10:29 AM CST to 2:00 PM CST
Where
Dickinson County, Enterprise
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
38.900, -97.117

Highway 43 in Enterprise closed due to nearly a foot of fast flowing water across road.

Flash Flood, Geary

When
June 3, 10:35 AM CST to 1:35 PM CST
Where
Geary County, 5 mi SE of Junction City
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
38.983, -96.767

K-57 highway had at least 6 inches of fast flowing water across road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Dickinson2005-06-0337MaleIn WaterDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461672, 5461673, 5461674, 5461678, 5461679, 5461675, 5461676, 5461677, 5461680, 5461681.